Blood clots have been named a rare side effect of the AstraZeneca vaccine by the EU’s medicines regulator this week, with the UK’s medicines regula
Blood clots have been named a rare side effect of the AstraZeneca vaccine by the EU’s medicines regulator this week, with the UK’s medicines regulator choosing not to give the vaccine to those aged under 30 in response to its reported link to blood clots. With more than 20 million doses of the AstraZeneca vaccine delivered up to the end of March, and more being doled out every day – the blood clot “risk period” is a key consideration for many. Express.co.uk speaks to medical and virus experts about when blood clots occur after the vaccine.
The Oxford/AstraZeneca coronavirus vaccine has been given to millions of people in the UK.
Many countries have halted the use of the vaccine in recent weeks due to concerns over a link to blood clots.
The UK’s drug regulator, the Medicines and Healthcare products Regulatory Agency (MHRA), announced people aged 18 to 29 would be offered an alternative vaccine instead of the AstraZeneca vaccine.
Both the MHRA and the EU’s drug regulator have been keen to stress the benefits of the vaccine, saying they outweigh the risks.
READ MORE: Vaccine fears dismantled: ‘Contraceptive pill has higher risk’
Dr Paul Ettlinger, a GP at The London General Practice, said there are a number of risks associated with the Oxford/AstraZeneca vaccine including “allergy, pain tenderness at the site, fatigue, chills, temperature, nausea, joint pains, muscle aches and possibly this very rare new risk of clotting.”
Dr Ettlinger told Express.co.uk: “The commission on human medicines has not yet established a causal relationship between the vaccine and these events but investigations are continuing.
“Overall benefits of the vaccine need to be weighed up with risk.
“The MHRA is still not recommending age restrictions in COVID-19 vaccine AstraZeneca use. However, there may be a trend for increasing incidence with decreasing age with a slightly higher incidence in the younger adult age group.
“The risk of severe disease associated with COVID-19 increases with age, with youngest adults at the lowest risk.
“The rare reaction of low platelet count and clots appears to be an idiosyncratic reaction on first exposure to the AstraZeneca COVID-19 vaccine.”
Is the AstraZeneca vaccine safe for over 60s? [INSIGHT]
Blood clot symptoms: How long do blood clots take to form? [EXPLAINER]
AstraZeneca vaccine side effects: Headache symptoms – call 111 [ANALYSIS]
In terms of when blood clots occur, Dr Ettlinger said the data is currently indeterminate about a fixed time frame.
Dr Ettlinger told Express.co.uk: “Some had positive platelet factor antibodies and elevated D-dimer and these occurred after the first dose of the vaccine.
“More research and clinical trials are required.
“The background rate of cerebral venous sinus thrombosis (CVST) not known during the pandemic.”
He added: “There are no reports of this side effect following the second dose as yet to date and the JCVI is still recommending those who had the first dose with no side effects to having the AstraZeneca second dose irrespective of age.
“In terms of when clots occur, the MHRA is suggesting to look out for symptoms four days post-vaccine, the cases occurred within the first 14 days post-vaccine.”
Professor Martin Michaelis, virologist and professor of molecular medicine at the University of Kent agreed with Dr Ettlinger’s assessment of a two-week time frame.
Professor Michaelis told Express.co.uk: “Most of the cases occurred within two weeks after the vaccination.”
Both experts agreed more research is required to prove any correlation between the vaccine and blood clots, and subsequently to determine the reason for this connection.
Dr Ettlinger told Express.co.uk: “A study by Greinacher and others dated March 28 as a research article suggested that the vaccination induces platelet-activating antibodies clinically resembling heparin-induced thrombocytopenia (HIT) by direct binding of the virus to platelets with the adenovirus causing platelet pre-activation.”
Discussing the reason for the potential link, Professor Michaelis told Express.co.uk: “It is important to mention that we do not even know for sure whether the Oxford/AstraZeneca vaccine causes blood clots.
“If you start monitoring a large cohort of individuals, you will always find an over-or underrepresentation of certain events simply by chance.
“Hence, it is very difficult to conclude whether phenomena that you observe are actually associated with a certain intervention, in particular in the absence of a control cohort.
“If the Oxford/AstraZeneca vaccine causes cerebral venous sinus thrombosis, we can currently only speculate about the mechanisms.
“Currently, the most plausible explanation is that inflammatory processes associated with the immune response indirectly activate platelets resulting in the formation of blood clots.
“There appears to be a similarity to another rare condition called heparin-induced thrombocytopenia, which is also associated with blot clotting and reduced platelet numbers.
“In this condition, the anticoagulant (blood thinner) heparin can temporarily induce the formation of antibodies, which then interact with platelets and cause blood clots.
“The immune response induced by the vaccine may induce a similar reaction in very few individuals.”
What happens when you have a blood clot?
Those experiencing a blood clot will likely undergo a throbbing or cramping pain, swelling, redness and a warm feeling in your leg or arm.
Symptoms can also include sudden breathlessness, sharp chest pains, cough or coughing up blood.
A blood clot happens when a blood clump changes from a liquid into a gel-like or semisolid state.
Clotting is an important bodily process as it prevents you from losing too much blood if you are injured, but if these clots do not dissolve on their own, it can be dangerous.
Dr Ettlinger said those at the highest risk of blood clots include “any patient with a history of major venous and arterial thrombosis”.
He added: “Risk-benefit analysis in patients with a history of cerebral venous sinus thrombosis, acquired or hereditary thrombophilia, heparin-induced thrombocytopenia or antiphospholipid syndrome should only be considered when the potential benefit outweighs any potential risks.
“Patients who have experienced major venous and arterial thrombosis occurring with thrombocytopenia following vaccination with any COVID-19 vaccine should not receive a second dose of COVID-19 vaccine AstraZeneca.”
Professor Michaelis agreed and reiterated there is not enough data to categorically determine risk factors for blood clotting in this scenario.
He told Express.co.uk: “There is not enough data to answer this question with certainty.
“Women generally have a higher risk of cerebral venous sinus thrombosis. Moreover, oral contraceptives (the ‘Pill’) are associated with an increased risk of blood clotting including cerebral venous sinus thrombosis.
“Initially, the numbers seemed to suggest that cerebral venous sinus thrombosis cases occur more often in younger individuals and in females.
“However, the numbers are still too small to conclude firmly whether a certain group of the population is at a particularly high risk or not.”